# SDR ZB0R20090001

- Difficulty date: June 8, 2009
- Submitted: June 9, 2009
- Operation: General aviation
- Aircraft: N272RP
- Make and model: Cessna 172S
- Aircraft serial: 172S8405
- Aircraft time: 4,430 hours
- System (JASC): 8011 · Engine Starter
- Part: Starter
- Part number: 149NL
- Part serial: FN480613
- Condition: Failed
- Location: Zone 400
- Part time: 803 hours
- Stage of operation: TX
- How discovered: O
- Nature of condition: B
- Precautionary procedure: O

## Discrepancy

PILOT ATTEMPTED ENGINE START.  STARTER WOULD NOT ENGAGE.  BYSTANDER REPORTED TO PILOT HE SAW SPARKS FROM UNDER THE COWL. PILOT WAS UNABLE TO TURN OFF ELECTRICAL POWER TO ACFT.  MASTER SWITCH OPERATED, BUT POWER REMAINED ON.  ACFT TAKEN TO MX.  INSP REVEALED STARTER MOTOR MELTED IN 2 SPOTS, REVEALING INTERNAL WORKINGS OF MOTOR.  FURTHER TROUBLESHOOTING REVEALED STARTER CONTACTOR WELDED CLOSED AND MASTER POWER CONTACTOR WELDED CLOSED. REPLACED STARTER AND BOTH CONTACTORS.  INSPECTED WIRING - NO DEFECTS NOTED.  GROUND RUN FOR SYSTEMS CK WAS GOOD.  ACFT RETURNED TO SERVICE.
